Alert archive / New Mexico / High Wind Watches in 2006
High Wind Watch 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Feb 20, 2006, 3:38 AM MST for Eddy County, New Mexico. It took effect at Feb 20, 2006, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 20, 2006, 3:38 AM MST (10:38 UTC)
- In effect from
- Feb 20, 2006, 5:00 PM MST
- Expired
- Feb 20, 2006, 2:28 PM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 20, 3:29 AM MST, 9 minutes earlier.
Area forecast discussion, Feb 20, 3:29 AM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 AM CST MON FEB 20 2006
.SHORT TERM...
NEARLY ZONAL FLOW ALOFT WILL PERSIST OVER SOUTHEAST NEW MEXICO AND
WEST TEXAS THROUGH TONIGHT. SUBTROPICAL MOISTURE STREAMING
NORTHEASTWARD OVER THE AREA APPEARS TO BE AT A LOW EBB...ALTHOUGH
SATELLITE IMAGERY INDICATING A GOOD DEAL OF CIRRUS CURRENTLY OVER
THE CWA. A LEE TROUGH EXTENDED NORTH/SOUTH OVER EASTERN NEW MEXICO
AND WEST TEXAS EARLY THIS MORNING...WHILE ARCTIC AIR HAS MOVED EAST
OF THE CWA.
SHORTWAVE TROUGHS EMBEDDED WITHIN FAST FLOW ALOFT WILL MAINTAIN THE
LEE SURFACE TROUGH...WITH A NEARLY CONTINUAL PARADE OF WEAK WAVES
KEEPING THE TROUGH NEAR THE HIGHER TERRAIN THROUGH THE NEXT 24
HOURS. SURFACE WINDS WILL STAY MOSTLY FROM THE SOUTH OVER THE
EASTERN THIRD OR SO OF THE CWA...WHILE SOUTHWEST TO WEST WINDS WILL
PREVAIL THIS AFTERNOON ALONG AND WEST OF THE SURFACE TROUGH AXIS.
THEREFORE...EXPECT BETTER MIXING/WARMING OVER THE WESTERN HALF OF
THE CWA TODAY. KEPT FAIRLY COOL MAX TEMPS OVER THE WESTERN LOW
ROLLING PLAINS WHERE COOLER TEMPS IN THE BOUNDARY LAYER WILL RESIDE.
MID LEVEL WINDS WILL STRENGTHEN OVER THE AREA TODAY...PARTICULARLY
OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. WIND
SPEEDS IN THE BOWL IN THE GDPS WERE ALREADY HITTING 40 MPH
SUSTAINED...WITH GUSTS NEAR 70 MPH. THESE WINDS...IN COMBINATION
WITH H7 WINDS OF 50 KT ON THE WHITE SANDS PROFILER...INDICATE THAT
BOTH THE GFS AND NAM ARE NOT PICKING THESE WINDS UP WELL SINCE BOTH
ARE DISPLAYING WIND SPEEDS ROUGHLY HALF OF WHAT THE PROFILER WAS
SHOWING. ALTHOUGH THE NAM IS THE ONLY MODEL THAT BRINGS WIND SPEEDS
UP TO NEAR HIGH WIND CRITERIA IN THE GUADALUPE PASS THIS
AFTERNOON...THINK THE POOR INITIALIZATION IS ENOUGH TO GO AHEAD AND
ISSUE A HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS TODAY. WILL
RUN THIS WARNING FROM 20/12Z TO 21/00Z...WITH THE START TIME SO
EARLY DUE TO THE UNCERTAINTY OF WHEN THE STRONGER WINDS WILL
COMMENCE IN THE LOWER ELEVATIONS OF THE GUADALUPES. PROGS
STRENGTHEN MID LEVEL WINDS FURTHER TONIGHT. WOULD RUN THE WARNING
THROUGH THE NIGHT...BUT ALREADY UNCOMFORTABLE WITH THE TURN OF
EVENTS SO FAR. THEREFORE...WILL ISSUE A HIGH WIND WATCH FOR THE
GUADALUPE MOUNTAINS FOR TONIGHT. THIS WILL ALLOW THE DAYSHIFT TO
ASSESS THE SITUATION FOR TONIGHT...HOPEFULLY WITH PROGS THAT ARE A
BIT CLOSER TO ACTUAL.
HAVE TENDED OVERNIGHT LOWS TO THE WARM SIDE OF GUIDANCE IN MOST
LOCATIONS AS CLOUD COVER WILL REMAIN OVER THE AREA. IN
ADDITION...THE PRESSURE GRADIENT BETWEEN THE LEE TROUGH AND EXITING
SURFACE RIDGE APPEARS TO BE TIGHT ENOUGH FOR MIXING IN THE BOUNDARY
LAYER TO PERSIST FOR MUCH OF THE NIGHT. SURFACE DEWPOINTS WILL NOT
BE QUITE A SLOW AS RECENT WEEKS...ALTHOUGH PORTIONS OF SOUTHEAST NEW
MEXICO WILL PROBABLY BE FAIRLY DRY. WILL CARRY THE COOLEST MINS
THERE TONIGHT.
.LONG TERM...
WEST TO SOUTHWEST FLOW ALOFT WILL PERSIST ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO OVER THE NEXT FEW DAYS. AN UPPER LEVEL LOW
IS PROGGED TO PINCH OFF ACROSS SOUTHERN CALIFORNIA EARLY TUESDAY
MORNING FROM A MID LEVEL SHORTWAVE TROUGH AXIS THAT CURRENTLY
EXTENDS FROM UTAH WESTWARD TO NORTHERN CALIFORNIA. THE NAM AND GFS
MODEL SOLUTIONS SHOW LITTLE AGREEMENT ON THE EVOLUTION OF THIS
FEATURE OVER THE NEXT FEW DAYS...AS THE NAM SHOWS A DEEPER AND
SLOWER PROGRESSION WITH THIS FEATURE VERSUS A MORE OPEN AND
PROGRESSIVE UPPER TROUGH INDICATED BY THE GFS. BOTH MODELS DO SHOW
MINOR SHORTWAVE DISTURBANCES SWINGING NORTHEAST INTO SOUTHWEST TEXAS
TUESDAY NIGHT THROUGH THURSDAY WITHIN THE SOUTHWEST FLOW ALOFT. THE
NAM MODEL CERTAINLY SEEMS TO BE OVERDOING PRECIP CHANCES TUESDAY
NIGHT AND WEDNESDAY GIVEN THAT ITS DEWPOINT FIELDS SEEM WAY TOO HIGH
GIVEN THE WESTERLY TO SOUTHWESTERLY SURFACE WIND FLOW. HAVE FOLLOWED
THE DRIER GFS GUIDANCE...BUT DID INTRODUCE ISOLATED SHOWERS ACROSS
THE PERMIAN BASIN AND THE TRANS PECOS/DAVIS MOUNTAINS REGION TUESDAY
NIGHT AS BOTH MODELS SHOWED INCREASING LIFT AND MID LEVEL MOISTURE
IN THESE LOCATIONS AHEAD OF AN APPROACHING SHORTWAVE.
A WEAK COLD FRONT SHOULD BRING COOLER TEMPERATURES TO THE AREA
WEDNESDAY. WARMER TEMPERATURES SHOULD RETURN THURSDAY AND FRIDAY
WITH SURFACE TROUGHING IN PLACE. ANOTHER STRONGER COLD FRONT WILL
LIKELY ARRIVE THIS WEEKEND...WITH A RETURN TO BELOW NORMAL
TEMPERATURES AND POSSIBLY A SLIGHT CHANCE OF RAIN ACROSS SOUTHERN
AREAS. FOR NOW WENT A LITTLE BELOW MEX MOS GUIDANCE FOR HIGHS
SATURDAY AND SUNDAY...ALTHOUGH 850 MB TEMPERATURES ON THE GFS
SUGGEST HIGHS MAY NOT GET OUT OF THE 40S OVER MANY AREAS THIS
WEEKEND.
&&
.FIRE WEATHER...
20 FOOT WINDS WILL REACH OR EXCEED 20 MPH IN THE GUADALUPE MOUNTAINS
TODAY...ALONG WITH GUSTS WELL OVER 35 MPH AT TIMES. HOWEVER...
TEMPERATURES WILL REMAIN COOL ENOUGH IN THE GUADALUPES TO PREVENT
RH/S FROM DECREASING TO 15 PERCENT OR BELOW IN MOST LOCATIONS. THE
OPPOSITE WILL BE SO ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND
PORTIONS OF THE UPPER TRANS PECOS. MINIMUM RH/S WILL DROP TO 15
PERCENT OR BELOW IN MORE LOCATIONS DUE TO WARMER TEMPS...BUT DO NOT
EXPECT 20 FOOT WIND SPEEDS TO ECLIPSE...MUCH LESS STAY ABOVE...20
MPH FOR 3 HOURS OR MORE. IF ANY LOCATIONS DUE STAY AT OR ABOVE 20
MPH FOR 3 HOURS...IT WILL BE AN ISOLATED OCCURRENCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 64 45 73 41 / 0 0 0 10
CARLSBAD NM 73 39 70 40 / 0 10 0 10
DRYDEN TX 70 46 75 49 / 10 10 10 10
FORT STOCKTON TX 75 51 76 50 / 10 10 10 10
GUADALUPE PASS TX 66 43 62 40 / 0 10 0 10
HOBBS NM 71 39 69 40 / 0 0 0 10
MARFA TX 73 39 70 38 / 10 10 10 10
MIDLAND INTL AIRPORT TX 69 43 73 41 / 0 10 0 10
ODESSA TX 70 45 74 43 / 0 10 0 10
WINK TX 74 45 78 41 / 0 10 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 6 PM CST MONDAY FOR THE FOLLOWING ZONE...
GUADALUPE MOUNTAINS OF EDDY COUNTY.
HIGH WIND WATCH FROM 6 PM CST MONDAY TO 6 AM CST TUESDAY FOR THE
FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...HIGH WIND WARNING UNTIL 6 PM CST MONDAY FOR THE FOLLOWING ZONE...
GUADALUPE MOUNTAINS.
HIGH WIND WATCH FROM 6 PM CST MONDAY TO 6 AM CST TUESDAY FOR THE
FOLLOWING ZONE...GUADALUPE MOUNTAINS.
&&
67/21Hazardous weather outlook, Feb 19, 1:34 PM MST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 PM CST SUN FEB 19 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-202045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 234 PM CST SUN FEB 19 2006 /134 PM MST SUN FEB 19 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HIGH WINDS COULD AFFECT THE GUADALUPE MOUNTAINS ON MONDAY AND TUESDAY. WIND SPEEDS OF 30 TO 40 MPH CAN BE EXPECTED ON EITHER OR BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 3:38 AM MST | High Wind Warning | MAF | 13 hr |
Nearby
High Wind Watches in New Mexico, 2006High Wind Watches in Texas, 2006Every high wind watch in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.